Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 74, NWS Austin/San Antonio, TX

April 17, 20134 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 17, 2013, 7:36 PM CDT for 4 counties in Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2013, 7:36 PM CDT (00:36 UTC)
Expired
Apr 17, 2013, 8:30 PM CDT
In force
54 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Kinney County, TX, Maverick County, TX, Uvalde County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 18 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2013-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2013-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2571 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1531 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
2.6
Supercell composite
20.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

857 
WUUS54 KEWX 180036
SVREWX
TXC271-323-463-507-180130-
/O.NEW.KEWX.SV.W.0074.130418T0036Z-130418T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
736 PM CDT WED APR 17 2013

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN KINNEY COUNTY...
  MAVERICK COUNTY...
  EXTREME SOUTHWESTERN UVALDE COUNTY...
  EXTREME NORTHWESTERN ZAVALA COUNTY...

* UNTIL 830 PM CDT.

* AT 735 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTH OF
  SPOFFORD...AND MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE DABNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2919 10008 2889 10009 2905 10050 2913 10052
      2920 10048
TIME...MOT...LOC 0036Z 289DEG 21KT 2908 10041

$$
3 follow-up statements
799 
WWUS54 KEWX 180052
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
752 PM CDT WED APR 17 2013

TXC271-323-463-507-180130-
/O.CON.KEWX.SV.W.0074.000000T0000Z-130418T0130Z/
KINNEY TX-UVALDE TX-MAVERICK TX-ZAVALA TX-
752 PM CDT WED APR 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR EXTREME NORTHWESTERN ZAVALA...MAVERICK...EXTREME SOUTHWESTERN
UVALDE AND SOUTHEASTERN KINNEY COUNTIES...

AT 749 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER NORTHERN
MAVERICK COUNTY...OR 10 MILES SOUTHEAST OF SPOFFORD...MOVING EAST AT 
25 MPH.

LAT...LON 2913 10041 2911 10008 2889 10009 2902 10043
TIME...MOT...LOC 0051Z 289DEG 21KT 2905 10032

$$
849 
WWUS54 KEWX 180108
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
808 PM CDT WED APR 17 2013

TXC271-463-180118-
/O.CAN.KEWX.SV.W.0074.000000T0000Z-130418T0130Z/
KINNEY TX-UVALDE TX-
808 PM CDT WED APR 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN UVALDE
AND SOUTHEASTERN KINNEY COUNTIES IS CANCELLED...

LAT...LON 2897 10028 2908 10026 2908 10008 2889 10009
TIME...MOT...LOC 0108Z 289DEG 21KT 2902 10021

$$

TXC323-507-180130-
/O.CON.KEWX.SV.W.0074.000000T0000Z-130418T0130Z/
MAVERICK TX-ZAVALA TX-
808 PM CDT WED APR 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR EXTREME NORTHWESTERN ZAVALA AND MAVERICK COUNTIES...

AT 803 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER NORTHERN
MAVERICK COUNTY...OR 14 MILES SOUTHEAST OF SPOFFORD...MOVING EAST AT
25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

LAT...LON 2897 10028 2908 10026 2908 10008 2889 10009
TIME...MOT...LOC 0108Z 289DEG 21KT 2902 10021

$$
575 
WWUS54 KEWX 180130
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
830 PM CDT WED APR 17 2013

TXC323-507-180141-
/O.EXP.KEWX.SV.W.0074.000000T0000Z-130418T0130Z/
MAVERICK TX-ZAVALA TX-
830 PM CDT WED APR 17 2013

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHWESTERN ZAVALA
AND MAVERICK COUNTIES HAS EXPIRED...

LAT...LON 2897 10028 2908 10026 2908 10008 2889 10009
TIME...MOT...LOC 0108Z 289DEG 21KT 2902 10021

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 7:01 PM CDT, 35 minutes earlier.

Area forecast discussion, Apr 17, 7:01 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
701 PM CDT WED APR 17 2013

.AVIATION...
CIGS WILL LOWER THIS EVENING AS RICH GULF MOISTURE ADVECTION CONTINUES
OVER SOUTH CENTRAL TEXAS. I-35 CORRIDOR TERMINALS MVFR CIGS THIS
EVENING WITH PATCHY DRIZZLE LOCALLY LOWERING VSBYS. CIGS LOWERING TO
IFR BY LATE EVENING WITH SCATTERED SHOWERS AND THUNDERSTORMS ALONG
AND AHEAD OF A COLD FRONT DEVELOPING DURING THE PRE-DAWN HOURS
LOCALLY LOWERING VSBYS. MVFR CIGS BY LATE MORNING IMPROVING TO VFR
CIGS BY MID AFTERNOON. I-35 CORRIDOR WINDS SOUTHEAST 15 TO 25 KTS
THIS EVENING LOWERING TO 10 TO 15 KTS OVERNIGHT. A COLD FRONT WILL
PUSH THROUGH THE I-35 CORRIDOR TERMINALS BY LATE MORNING WITH NORTH
WINDS INCREASING TO 15 TO 25 KTS. KDRT TERMINAL VFR CIGS THIS EVENING
WITH THUNDERSTORMS IN VICINITY EARLY THIS EVENING MAKING FOR
VARIABLE AND GUSTY SURFACE WINDS TO 40 KTS. CIGS LOWERING TO MVFR
OVERNIGHT WITH COLD FRONTAL PASSAGE AROUND DAWN RAPIDLY IMPROVING
CIGS TO VFR. KDRT WINDS SOUTHEAST 10 TO 20 KTS TONIGHT BECOMING
NORTHWEST 15 TO 25 KTS AFTER DAWN.

&&

.PREV DISCUSSION... /ISSUED 324 PM CDT WED APR 17 2013/

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
LOW CLOUDS WERE HAVING A DIFFICULT TIME BREAKING OUT ACROSS PARTS
OF THE CENTRAL CWA THIS AFTERNOON DUE TO THE STRONG LOW LEVEL
MOISTURE ADVECTION OFF THE GULF. THE WARM AND MOIST SLY WINDS WILL
CONTINUE THIS EVENING AND MOST OF THE OVERNIGHT HOURS. LOW CLOUDS
WILL QUICKLY REDEVELOP EARLY THIS EVENING...WITH ISOLATED LOW
LEVEL CONVERGENCE SHOWERS FORMING LATER THIS EVENING ACROSS THE
EASTERN HALF OF THE CWA. THE STRONG COLD FRONT DIVING SWD ACROSS
NW TX THIS AFTERNOON WILL ARRIVE IN THE NWRN CWA IN THE EARLY
MORNING HOURS AND APPROACH THE I35 CORRIDOR BY DAYBREAK WITH A
LINE OF SCATTERED SHOWERS/ISOLATED STORMS ALONG THE FRONT. THE
COLD FRONT QUICKLY PUSHES EAST OF THE CWA BY EARLY AFTERNOON AND
THEREFORE THE SEVERE RISK IS REDUCED FOR THIS AREA AS THE COOLER
DRIER AIRMASS QUICKLY BUILDS IN BEHIND THE FRONT. WILL STILL
MENTION A FEW STRONG STORMS OVER THE FAR EASTERN COUNTIES IN THE
LATE MORNING AND EARLY AFTERNOON HOURS IN THE HWO. OTHERWISE
CLEARING...WINDY AND COOLER THURSDAY...ALTHOUGH THE RIO GRANDE
PLAINS WILL STILL SEE HIGHS IN THE LOW TO MID 80S WHERE COLD AIR
ADVECTION WILL NOT BE AS STRONG. CLEAR AND MUCH COLDER THURSDAY
NIGHT...ALTHOUGH WINDS SHOULD KEEP TEMPERATURES UP A FEW
DEGREES...PROBABLY KEEPING MIN TEMPS ABOVE RECORD VALUES.

LONG TERM (FRIDAY THROUGH WEDNESDAY)...
THE COOL DRY SURFACE RIDGE PREVAILING OVER THE AREA FRIDAY AND
SLOWLY SLIDING EASTWARD FRIDAY NIGHT. UNSEASONABLY COOL AND SUNNY
FRIDAY WITH NLY WINDS SUBSIDING AND SHIFTING TO THE SE OVER RIO
GRANDE PLAINS IN THE AFTERNOON. CLEAR SKIES AND LIGHT WINDS SHOULD
ALLOW FOR A NEAR IDEAL NIGHT OF RADIATIONAL COOLING. THEREFORE
THERE IS A GOOD OPPORTUNITY FOR RECORD LOWS TO BE TIED OR BROKEN
SATURDAY MORNING. A WARMING TREND OVER THE WEEKEND IN THE EARLY
NEXT WEEK AS THE SURFACE RIDGE SLIPS EAST. S-SELY BREEZES PICKING
UP BY SATURDAY AFTERNOON AND CONTINUING THROUGH MONDAY NIGHT. LOW
LEVEL MOISTURE RETURNING SUNDAY MORNING WITH MUCH WARMER MIN TEMPS
MONDAY AND TUESDAY MORNINGS. ANOTHER STRONG CANADIAN COLD FRONT IS
INDICATED TO PUSH THRU S TX DURING AFTERNOON AND EVENING TUESDAY.
HAVE CONTINUED SLIGHT TO LOW CHANCE POPS WITH THIS FRONT WITH SOME
POSSIBLE POST FRONTAL SHOWERS DUE TO DISTURBANCES IN THE WESTERLY
FLOW ALOFT.

FIRE WEATHER...
A STRONG COLD FRONT THURSDAY WILL BRING A BRIEF CHANCE OF WETTING
RAINS TO THE NORTH AND EASTERN PARTS OF THE AREA TONIGHT AND THURSDAY
MORNING. VERY WINDY AND DRY CONDITIONS WILL DEVELOP ACROSS MUCH OF
THE AREA THURSDAY AFTERNOON AND EVENING BEHIND THE FRONT. FIRE
WEATHER CONDITIONS WILL REACH CRITICAL CRITERIA BEHIND THE FRONT
ACROSS THE WESTERN PORTIONS OF THE AREA AND A RED FLAG WARNING
WILL BE IN EFFECT FROM 9AM TO 9PM ON THURSDAY. THE REMAINDER OF
SOUTH CENTRAL TEXAS WILL HAVE ELEVATED TO NEAR CRITICAL FIRE
WEATHER CONDITIONS THURSDAY AFTERNOON INTO EARLY EVENING.

ELEVATED FIRE WEATHER CONDITIONS ARE INDICATED DURING THE
AFTERNOON HOURS ON FRIDAY AND SATURDAY FOR THE WESTERN HALF OF
SOUTH CENTRAL TEXAS. SOUTHERLY WINDS RESUME OVER THE WEEKEND
ALLOWING RELATIVE HUMIDITIES TO RECOVER SUNDAY INTO EARLY NEXT
WEEK AHEAD OF THE NEXT COLD FRONT ON TUESDAY.

CLIMATE...
RECORD LOWS FOR APRIL 19 AND 20:

AUSTIN CAMP MABRY...35/1901...39/1924
AUSTIN BERGSTROM....41/1953...45/2008
SAN ANTONIO.........42/1901...46/1953
DEL RIO.............46/1953...48/1953

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              68  75  46  71  41 /  40  40   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  68  75  44  69  35 /  30  40   0   0   0
NEW BRAUNFELS MUNI AIRPORT     69  78  45  71  39 /  30  30   0   0   0
BURNET MUNI AIRPORT            66  73  42  68  38 /  50  30   0   0   0
DEL RIO INTL AIRPORT           68  85  50  75  46 /  10  -    0   0   0
GEORGETOWN MUNI AIRPORT        67  72  41  68  37 /  50  40   0   0   0
HONDO MUNI AIRPORT             70  83  47  73  41 /  20  20   0   0   0
SAN MARCOS MUNI AIRPORT        69  76  44  70  39 /  30  40   0   0   0
LA GRANGE - FAYETTE REGIONAL   73  76  46  69  40 /  20  50   0   0   0
SAN ANTONIO INTL AIRPORT       68  81  48  72  42 /  30  30   0   0   0
STINSON MUNI AIRPORT           70  82  48  73  43 /  20  30   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 9 AM TO 9 PM CDT THURSDAY FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...DIMMIT...EDWARDS...FRIO...KERR...
KINNEY...MAVERICK...MEDINA...REAL...UVALDE...VAL VERDE...ZAVALA.

&&

MESOSCALE/AVIATION...02
SYNOPTIC/GRIDS...18
PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, Apr 17, 3:51 PM CDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
351 PM CDT WED APR 17 2013

TXZ171>173-183>194-202>209-217>225-228-182100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
351 PM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A CHANCE FOR STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL
HAIL AND UP TO 40 MPH WIND GUSTS ALONG AND EAST OF HIGHWAY 71 AS A
COLD FRONT PUSHES EASTWARD THURSDAY MORNING THROUGH EARLY
AFTERNOON.

A RED FLAG WARNING IS IN EFFECT FROM 9 AM TO 9 PM THURSDAY FOR THE
AREA WEST OF A LINE FROM MOUNTAIN HOME TO LYTLE TO CAMPBELLTON DUE
TO BREEZY CONDITIONS AND LOW RELATIVE HUMIDITY BEHIND A COLD FRONT.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Apr 17, 6:27 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
627 PM CDT WED APR 17 2013

TXZ183-202-217-180030-
KINNEY-MAVERICK-VAL VERDE-
627 PM CDT WED APR 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN MAVERICK...
EXTREME SOUTHERN VAL VERDE AND SOUTHWESTERN KINNEY COUNTIES UNTIL 730
PM CDT...

AT 624 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTH OF LAUGHLIN AFB...OR 12 MILES
SOUTHEAST OF DEL RIO...MOVING EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SPOFFORD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2932 10087 2930 10030 2905 10034 2912 10074
      2917 10079 2920 10078 2925 10083 2927 10088
TIME...MOT...LOC 2327Z 276DEG 39KT 2922 10076

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:07 PM CDTSpecial Weather StatementEWXZavala38 min
Apr 17, 8:32 PM CDTSpecial Weather StatementEWXZavala43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.